Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Sacramento, CA

June 9, 1997Lake County, Napa County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jun 9, 1997, 2:09 PM PDT for Lake County, Napa County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1997, 2:09 PM PDT (21:09 UTC)
Expired
Jun 9, 1997, 3:15 PM PDT
In force
66 min
Issued by
NWS Sacramento, CA
Area
Whole counties

Counties Lake County, CA, Napa County, CA

The radar

The Sacramento radar (KDAX), 82 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 1997-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 1997-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS1 KSAC 092114 RRA
SVRSAC
CAC033-055-092215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
209 PM PDT MON JUN 9 1997
 
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN NORTHWEST CALIFORNIA
 
   ...SOUTHERN LAKE COUNTY
 
IN WEST CENTRAL CALIFORNIA
 
   ...NORTHERN NAPA COUNTY
 
AT 210 PM...A SEVERE THUNDERSTORM LOCATED EAST OF MIDDLETOWN WILL BE
MOVING EASTSOUTHEAST AT 5 TO 10 MPH EAST OF CALISTOGA TOWARD ANGWIN...
AND AETNA SPRINGS IN NORTHERN NAPA COUNTY. LARGE HAIL...AND HEAVY
DOWNPOURS ALONG WITH DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
BOATERS ON LAKE BERRYESSA SHOULD SEEK SAFE SHELTER WHEN THREATENING
WEATHER APPROACHES.
JHM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:27 AM PDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 9, 9:27 AM PDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PDT MON JUN 9 1997

WSR-88D SHOWS ECHOES OCCURRING OVER NORTHERN END OF VALLEY...BUT
MOSTLY FALLING AS VIRGA AT THIS TIME. MORNING SOUNDINGS INDICATE VERY
UNSTABLE CONDITIONS FOR THIS AREA...REV SOUNDING HAS LI OF -1...AND
WHEN MODIFIED DROPS TO -6 TO -7 RANGE. OAK SOUNDING ALSO HAS LOW LI
AND SHOULD GO NEGATIVE THIS AFTN. UPDATES TO ZONES ARE TO REMOVE
AFTERNOON REQUIREMENT TO PRECIP AND GIVE THREAT TO VALLEY ZONES. EVEN
STOCKTON AREA HAS HAD SHOWERS DEVELOP ALREADY THIS AM. TEMPS LOOK
GOOD BASED ON MORNING SOUNDINGS.

JAM

In the hours before

Local storm report, Jun 9, 9:02 AM PDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
902 AM PDT MON JUN 09 1997

TIME(PDT)   .....CITY LOCATION.....  STATE ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0830 PM     INDIAN VALLEY             CA   FUNNEL CLOUD
06/08/97    PLUMAS                         NONE

PAPPAS
Local storm report, Jun 9, 9:05 AM PDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
902 AM PDT MON JUN 09 1997

TIME(PDT)   .....CITY LOCATION.....  STATE ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0830 PM     INDIAN VALLEY             CA   FUNNEL CLOUD
06/08/97    PLUMAS                         NONE
Local storm report, Jun 9, 9:11 AM PDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
902 AM PDT MON JUN 09 1997

TIME(PDT)   .....CITY LOCATION.....  STATE ...EVENT/REMARKS...
            ....COUNTY LOCATION....

0830 PM     INDIAN VALLEY             CA   FUNNEL CLOUD
06/08/97    PLUMAS                         NONE

PAPPAS
Special weather statement, Jun 9, 1:32 PM PDT, 37 minutes before
CAZ069-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
132 PM PDT MON JUN 9 1997

...VERY STRONG THUNDERSTORM NEAR INTERSTATE 80 NORTH OF BLUE CANYON...
...ANOTHER STRONG THUNDERSTORM NEAR LAPORTE IN SOUTHWESTERN PLUMAS
COUNTY...

...FLASH FLOOD WATCH IN EFFECT FOR SIERRA NEVADA UNTIL 7 PM...

SACRAMENTO DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
JUST NORTH OF INTERSTATE 80 BETWEEN BLUE CANYON AND CISCO. THIS WILL
ALSO BE AFEECTING TRAVELERS ON HIGHWAY 20. THIS STORM IS LIKELY TO PRODU
VERY HEAVY DOWNPOURS...HAIL STONES HALF AN INCH IN DIAMETER AND FREQUENT
LIGHTNING.  THIS STORM WAS MOVING TO THE NORTHWEST AT 20 TO 25 MPH AND
WILL REACH THE TOWN OF WASHINGTON ON THE SOUTH FORK OF THE YUBA RIVER BY
2 PM.

ANOTHER RAPIDLY DEVELOPING STORM WAS DETECTED SOUTHWEST OF LAPORTE IN
PLUMAS COUNTY. THIS STORM WAS ALSO MOVING TO THE NORTHWEST AND WILL
PRODUCE HEAVY RAIN IN THE HEADWATERS OF THE FEATHER RIVER.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. RAPID FILLING
AND FLOODING OF SMALL CREEKS IN THIS AREA REMAINS LIKELY...ESPECIALLY
DOWNSTREAM OF STORMS LIKE THIS ONE.

THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE AND END TONIGHT AND BE
LESS WIDESPREAD ON TUESDAY.

CUNNINGHAM
Special weather statement, Jun 9, 1:38 PM PDT, 31 minutes before
CAZ069-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
132 PM PDT MON JUN 9 1997

...VERY STRONG THUNDERSTORM NEAR INTERSTATE 80 NORTH OF BLUE CANYON...
...ANOTHER STRONG THUNDERSTORM NEAR LAPORTE IN SOUTHWESTERN PLUMAS
COUNTY...

...FLASH FLOOD WATCH IN EFFECT FOR SIERRA NEVADA UNTIL 7 PM...

SACRAMENTO DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
JUST NORTH OF INTERSTATE 80 BETWEEN BLUE CANYON AND CISCO. THIS WILL
ALSO BE AFEECTING TRAVELERS ON HIGHWAY 20. THIS STORM IS LIKELY TO PRODU
VERY HEAVY DOWNPOURS...HAIL STONES HALF AN INCH IN DIAMETER AND FREQUENT
LIGHTNING.  THIS STORM WAS MOVING TO THE NORTHWEST AT 20 TO 25 MPH AND
WILL REACH THE TOWN OF WASHINGTON ON THE SOUTH FORK OF THE YUBA RIVER BY
2 PM.

ANOTHER RAPIDLY DEVELOPING STORM WAS DETECTED SOUTHWEST OF LAPORTE IN PL
ACOUNTY. THIS STORM WAS ALSO MOVING TO THE NORTHWEST AND WILL PRODUCE
HEAVY RAIN IN THE HEADWATERS OF THE FEATHER RIVER.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. RAPID FILLING
AND FLOODING OF SMALL CREEKS IN THIS AREA REMAINS LIKELY...ESPECIALLY
DOWNSTREAM OF STORMS LIKE THIS ONE.

THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE AND END TBONIGHT AND BE LESWIDESPREAD ON TUESDAY.

CUNNINGHAM
Special weather statement, Jun 9, 1:47 PM PDT, 22 minutes before
CAZ069-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
132 PM PDT MON JUN 9 1997

...VERY STRONG THUNDERSTORM NEAR INTERSTATE 80 NORTH OF BLUE CANYON...
...ANOTHER STRONG THUNDERSTORM NEAR LAPORTE IN SOUTHWESTERN PLUMAS
COUNTY...

...FLASH FLOOD WATCH IN EFFECT FOR SIERRA NEVADA UNTIL 7 PM...

SACRAMENTO DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
JUST NORTH OF INTERSTATE 80 BETWEEN BLUE CANYON AND CISCO. THIS WILL
ALSO BE AFEECTING TRAVELERS ON HIGHWAY 20. THIS STORM IS LIKELY TO PRODU
VERY HEAVY DOWNPOURS...HAIL STONES HALF AN INCH IN DIAMETER AND FREQUENT
LIGHTNING.  THIS STORM WAS MOVING TO THE NORTHWEST AT 20 TO 25 MPH AND
WILL REACH THE TOWN OF WASHINGTON ON THE SOUTH FORK OF THE YUBA RIVER BY
2 PM.

ANOTHER RAPIDLY DEVELOPING STORM WAS DETECTED SOUTHWEST OF LAPORTE IN
PLUMAS COUNTY. THIS STORM WAS ALSO MOVING TO THE NORTHWEST AND WILL
PRODUCE HEAVY RAIN IN THE HEADWATERS OF THE FEATHER RIVER.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA. RAPID FILLING
AND FLOODING OF SMALL CREEKS IN THIS AREA REMAINS LIKELY...ESPECIALLY
DOWNSTREAM OF STORMS LIKE THIS ONE.

THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE AND END TONIGHT A`ND BE
LESS WIDESPREAD ON TUESDAY.

CUNNINGHAM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:02 PM PDTSevere Thunderstorm WarningSTOStanislaus43 min

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.